7 months ago i had unprotected sex, 3 and a half months later i got frequent urination and a stinging feeling in my penis, went to GP...got checked for UTIs and nothing.
anyway so on november 19th tested positive for chlamydia, had 1g of azith 4 tablets taken at once, next few hours and couple of days i felt good like i was getting back to normal, then after a few days the frequent urination started to kick in again but it wasnt as strong as before and i thought well whats going on.. i was told it could take a couple of weeks to settle down,i waited nothing happened.
went to GUM clinic on 3rd december,checkup for hiv/syph n all that what have ya,NEGATIVE.
he noticed discharge and then took some swabs and informed me there were traces of NSU/URETHRITIS and gave me 5 days worth of Metronidazole and 1g of zithro and 250mg zithro each day for 4 days.. felt a bit relief from this but stil had the frequent urination coming on a bit but not as strong as before and not as often as before.
clinic told me to go back in 4 weeks if i still had symptoms, anyway i was still getting symptoms enough to make me feel uncomfortable, went back and did a urine sample, they checked urine there and then,nothing found, sent it off to test for UTIs and chlamydia and both came back NEGATIVE and he examined me and took swabs to check for urethritis and said it was CLEAR, was then told he feels this is something now that will go in its own time and urethritis can take time to go....
i went to my gp again nd was prescribed with 5 days worth of metronidazole again, in my 3rd day now and just feels like its only 70% gone and its not fully left my system yet
so questions :)
will this go on its own now?
is it possible some bacteria is there?
do i need different antibiotics to help this go?
Responding to the question as posed in the title of this thread, before reading anything else: The premise is wrong. Frequent urination is a symptom of bladder irritation, which is generally not part of NGU. Urethral inflammation doesn't cause frequent urination and is not usually a symptom of urethritis. (You probably know this, but just in case -- nongonococcal urethritis [NGU] and nonspecific urethritis [NGU] are the same thing, just slightly different terminologies on the two sides of the Atlantic.)
Now I have read the question itself. It's interesting and quite atypical that symptoms of chlamydia begain 4 months or more after catching it. Usually it's 1-2 weeks. Had you had sex with anyone else (e.g. a regular partner) since the event last summer?
Urethritis symptoms or signs persist or recur after treatment in 10-20% of men with chlamydial NGU (and even more commonly in nonchlamydial NGU). In the US, we would have given you doxycycline instead of azithromycin for the second treatment (with metronidazole), but this is a judgment call, not a critcism of the GUM clinic's management. Still, you might discuss a trial of doxy (or any other tetracycline-type antibiotic) with your GP or the GUM clinic. I'm not confident it will make a difference; as I said in my opening comment, urinary frequency alone is not usually evidence of urethritis and might be a nonspecific reaction that does not imply any ongoing infection. But that's what I would suggest if you were in my clinic.
In the meantime, I wouldn't be especially worried. Various urinary symptoms are quite common following chlamydia or NGU. The causes are obscure, but they don't indicate anything harmful; there is no evidence they cause important health problems in either affected men or their sex partners. And the GUM clinic is correct that such symptoms usually recede over time and cease to be a problem.
hi dr, appreciate your helpful comments, can i just follow up with a few things though.
i hadnt had sex with anyone else that summer and no new partner.
GUM clinic advised that symptoms of chlamydia can sometimes take months to be noticed/occur and that a symptom of NGU is feeling the need to pass urine frequently, this would fit as no other infections have been found.
potentially this infection could have been in me for 5/6 months before it was treated...does this mean it could take longer to go?
i feel about 70% right but just doesnt feel like the infection has left the system yet if you see what i mean
I agree your original symptoms indeed were due to chlamydia, even though it is atypical for urethitis to cause urinary urgency or frequency. I'm sure the GUM clinic sees many patients with such atypical symptoms, as we do in my STD clinic. But still it is a small minority of men with NGU or chlamydia who have such complains. Generally it's discharge with or without fairly mild discomfort on urination, without frequency or urgency.
The duration of infection is not known to have any effect on reliability of treatment or duration of symptoms following treatment.
As for continuing symptoms, I stress what I already said: persistent symptoms does not necessarily mean continued infection. Symptoms often take longer to resolve than the problem that caused them. Just think of the ankle or knee that might still hurt many months after the sprain has healed.
As I said, it is not unreasonable to speak with your GP or the GUM clinic about a trial of doxycycline. As I also said, I don't think it will help, but it probably can't hurt to give it a try. Feel free to print out this thread and discuss it with the GUM clinic and/or GP; I'm quite confident they would agree with all I have said.
Yes, I believe no harm will come from waiting to see if the symptoms subside. If they do not, I would recommend further evaluation by a GUM specialist (whether or not you use an NHS GUM clinic) rather than urologist. But follow your GP's advice on that choice.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.